Virginia, 2012

Heavy Rain in Virginia, August 11, 2012

August 11, 2012 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms in advance of a frontal boundary produced heavy rain across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a frontal boundary produced heavy rain across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 11, 1:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 11, 1:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT SAT AUG 11 2012

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS CENTRAL VIRGINIA THIS AFTERNOON
INTO SUNDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS AGAIN ON
SUNDAY. HIGH PRESSURE WILL THEN BUILD OVER THE AREA SUNDAY THROUGH
EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL TODAY BEFORE A SLIGHT WARMING TREND THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
OCCLUDED LOW CURRENTLY LOCATED EASTERN MICHIGAN WITH A COLD FRONT
SLOWLY APPROACHING WESTERN PORTIONS OF THE FA. THE FRONT WILL
SLOWLY PUSH EAST BEFORE STALLING NEAR INTERSTATE 95 THIS
AFTERNOON. MOISTURE WILL NOT BE A PROBLEM AGAIN TODAY WITH PRECIP
WATERS AOA 2 INCHES. HOWEVER...UNLIKE YESTERDAY...WHICH LACKED A
GOOD TRIGGER... A MID LEVEL VORT LOBE ROUNDING THE BASE OF THE
TROUGH (PRESENTLY OVER THE WESTERN CAROLINAS) WILL HELP ENHANCE
SHOWERS/THUNDERSTORMS ALONG THE FRONT THIS MORNING. ALSO THIS
MORNING...PVA IN SWLY FLOW ALONG THE COAST WILL HELP KEEP
SCATTERED SHOWERS/THUNDERSTORMS IN THE FORECAST WELL IN ADVANCE OF
THE FRONT. AS THE FRONT LOCATES ACROSS CENTRAL VA THIS
AFTERNOON...VORT MAX/SHORTWAVE AND STRONG DIVERGENCE ALOFT DUE TO
RRQ OF UPPER LEVEL JET WILL RESULT IN CONTINUED
SHOWERS/THUNDERSTORMS. WITH BEST MOISTURE ACROSS SE VA/NE NC...THE
BEST COVERAGE OF STORMS WILL BE EAST OF INTERSTATE 95.
HOWEVER...ADEQUATE MOISTURE AND AFOREMENTIONED FRONTAL LOCATION
WILL BE ENOUGH TO KEEP SCATTERED SHOWERS/THUNDERSTORMS ACROSS THE
ENTIRE REGION THIS AFTERNOON. AS FAR AS SEVERE WEATHER IS
CONCERNED...ABUNDANT CLOUD COVER AND RESULTANT LACK OF DAYTIME
HEATING WILL HELP LIMIT ANY AFTERNOON INSTABILITY. HOWEVER...MID
LEVEL FLOW 40 TO 50 KTS WILL RESULT IN AT LEAST AN ISOLATED
POSSIBILITY OF STRONG GUSTY WINDS AND HAIL. THE MAIN THREAT WILL BE
HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING.

CLOUD COVER WILL RESULT IN DAYTIME TEMPERATURES IN THE MID 80S
AREA WIDE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
FRONTAL BOUNDARY WILL STALL ACROSS THE AREA WITH SECONDARY SFC LOW
DEVELOPING ACROSS DELMARVA SATURDAY NIGHT/SUNDAY MORNING. WHILE
SHOWER/THUNDERSTORM ACTIVITY WILL DECREASE TONIGHT...SUBTLE ENERGY
IN SWLY FLOW WILL BE ENOUGH TO KEEP ISOLATED/SCATTERED POPS IN THE
FORECAST OVERNIGHT...ESPECIALLY NEAR THE COAST. FOR SUNDAY...MID
LEVEL SHORTWAVE/VORT MAX WILL PROPAGATE ACROSS THE TN VALLEY INTO
CENTRAL VA SUNDAY AFTERNOON. THIS FEATURE COMBINED WITH SFC
FRONT/ABUNDANT MOISTURE FOR MORE SCATTERED SHOWERS/THUNDERSTORMS.
SEVERE WEATHER WILL BE LIMITED AGAIN SUNDAY AS ABUNDANT CLOUD COVER
WILL LIMIT DAYTIME HEATING. AS THE TROUGH AXIS PUSHES EAST OF THE
AREA SUNDAY EVENING...DRY DOWNSLOPING WINDS AND SFC HIGH PRESSURE
WILL HELP BRING AN END TO SHOWERS/THUNDERSTORMS. CLEARING SKIES
SUNDAY NIGHT WILL HELP TEMPERATURES COOL NICELY. MODEL SOUNDINGS ARE
CURRENTLY TOO DRY FOR FOG DEVELOPMENT BUT MAY NOT BE PICKING UP ON
AVAILABLE LOW LVL MOISTURE AT THIS POINT. HIGH PRESSURE MOVES
OVERHEAD THEN SHIFTS OFF THE COAST BY MONDAY EVENING. EXPECT A DRY
AND PLEASANT DAY UNDER MOSTLY-PARTLY SUNNY SKIES AS CUMULUS DEVELOPS
DURING THE AFTERNOON. A FEW SEABREEZE-INFLUENCED SHOWERS/STORMS MAY
BE POSSIBLE CLOSE TO THE COAST.

TEMPERATURES WILL WARM SLIGHTLY SUNDAY/MONDAY WITH DAYTIME
TEMPERATURES IN THE MID/UPPER 80S. CLEARING SKIES SUNDAY
NIGHT/MONDAY MORNING WILL ALLOW TEMPERATURES TO DROP INTO THE
MID/UPPER 60S INLAND AND UPPER 60S/LOW 70S NEAR THE COASTS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
GENERALLY QUIET IS WX ON TAP FOR MUCH OF THE LONG TERM PERIOD. NO
MAJOR SYSTEMS EXPECTED TO IMPACT THE LOCAL AREA. NORMAL SUMMER WX IS
FORECAST.

GENERAL AREA OF LOW PRESSURE WILL PREVAIL OVER MUCH OF CANADA WITH
UPPER LEVEL RIDGING FROM THE SOUTHWEST STATES TO THE GULF OF MEXICO.
W/NW FLOW WILL COVER THE NORTHEAST AND MID ATLANTIC STATES.

WEAK SHORT WAVES AND DISSIPATING FRONTAL SYSTEMS MAY PRODUCE TSTMS
ACROSS THE AREA. SLIGHT TO LOW CHANCE POPS ARE FORECAST EACH DAY
EXCEPT THURSDAY...MAINLY IN THE FORM OF AFTERNOON AND EARLY EVENING
TSTMS. CONFIDENCE IN THE TIMING OF THESE SYSTEMS IS RATHER LOW AT
THIS TIME.

LITTLE DAY TO DAY CHANGE IS INDICATED. HIGH TEMPERATURES WILL BE IN
THE UPR 80S TO LWR 90S EXCEPT SLIGHTLY LOWER READINGS NEAR THE
COAST. LOW TEMPERATURES WILL RANGE FROM THE MID TO UPR 60S INLAND TO
THE LWR TO MID 70S AT THE COAST.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SW FLOW CONTINUES ACROSS AREA. WINDS ARE EXPECTED TO BECOME GUSTY
15-20 KT THRU THE AFTN. LOTS OF MOISTURE CONVERGING FROM THE GULF
AND THE ATL OVER THE CAROLINAS AND MOVG QUICKLY TO THE N. BANDS OF
SHOWERS AND TSTMS ARE STREAMING NORTH AND AFFECTING MOSTLY SE VA
BUT WILL SPREAD OVER CENTRL VA AND NORTH DURING THE AFTN/EVENING.
GENERALLY EXPECT ALL THE TERMINALS TO EVENTUALLY BE AFFECTED BY
CONVECTION AS THE AIRMASS IS VERY MOIST AND UNSTABLE. A FRONT
EXTENDS THRU THE PIEDMONT AND IS MOSTLY STNRY.

COLD FRONT TO THE WEST WILL MOVE VERY LITTLE TODAY AND LIKELY PUSH
PAST RIC DURING THE OVERNIGHT.

SLOW CLEARING LATE SAT NIGHT INTO SUNDAY WITH FRONT SLOWLY
CROSSING IN FROM THE WEST. WILL LKLY SEE SOME MVFR/IFR EARLY WITH
CLEARING SUNDAY MORNING INLAND. GRADUAL IMPROVEMENT SUNDAY WITH
MAINLY VFR CONDS SUNDAY NIGHT-TUESDAY.

&&

.MARINE...
LATEST OBS REFLECT PRESSURE GRADIENT BETWEEN THE WESTERN
FRINGES OF BERMUDA HIGH TO OUR SOUTHEAST AND STRONG LOW PRESSURE
OVER THE GREAT LAKES REGION...WHICH CONTINUES TO PRODUCE SCA WINDS
OVER THE WATERS THIS MORNING. SLOW MOVING SFC COLD FRONT REMAINS
ORIENTED WEST OF THE REGION THIS MORNING...AND WILL REMAIN WEST OF
THE WATERS THROUGH TONIGHT. PRESSURE GRADIENT SLOWLY SLACKENS
TONIGHT, WITH WINDS GRADUALLY DIMINISHING INTO SUNDAY MORNING AS
WINDS VEER TO THE WEST AHEAD OF WEAKENING FRONT APPROACHING FROM THE
WEST. SCA REMAINS IN EFFECT THROUGH MIDDAY OVER ALL ZONES...FOR THE
CHES BAY THROUGH LATE TONIGHT AND FOR ALL ATLANTIC COASTAL ZONES
THROUGH AROUND DAWN SUNDAY MORNING.

AN EXTENDED PERIOD OF QUIET WEATHER OVER THE MARINE AREA WILL RETURN
FOR SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. WINDS DIMINISH QUICKLY
AS FRONT WASHES OUT WEST OF THE WATERS. WINDS BECOME LIGHT WITH SEAS
AVERAGING AOB 3 FT THROUGH MON NGT. NEXT FRONT APPROACHES FROM THE
WEST BY MIDWEEK, THOUGH CONDITIONS EXPECTED TO REMAIN SUB-SCA ATTM.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>634.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT SUNDAY FOR ANZ650-652-654-
     656-658.

&&

SYNOPSIS...SAM
NEAR TERM...AJZ/SAM
SHORT TERM...SAM
LONG TERM...LSA
AVIATION...JEF
MARINE...MAM
Hazardous weather outlook, Aug 11, 4:49 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 AM EDT SAT AUG 11 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-121000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
549 AM EDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ON SUNDAY WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-121000-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
549 AM EDT SAT AUG 11 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-635>638-121000-
CURRITUCK SOUND-RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
549 AM EDT SAT AUG 11 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-121000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
549 AM EDT SAT AUG 11 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE LOWER CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 1:57 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 PM EDT SAT AUG 11 2012

NCZ012-VAZ065-066-079-087-111930-
BRUNSWICK VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON
NC-
257 PM EDT SAT AUG 11 2012

...THUNDERSTORMS MOVING ALONG THE BORDER...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOYDTON...OR ABOUT 13 MILES
NORTHWEST OF WARRENTON...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR BEECHWOOD AT 300 PM EDT...BRACEY AT 310 PM
EDT...LA CROSSE AT 325 PM EDT...BRODNAX AT 330 PM EDT.

ADDITIONAL THUNDERSTORMS WILL BE MOVING NORTH INTO SOUTHERN VIRGINIA
FROM NORTH CAROLINA OVER THE NEXT HOUR.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...
AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3696 7787 3674 7767 3648 7772 3648 7774
      3650 7789 3654 7792 3653 7857 3658 7873
      3660 7872

44
Special weather statement, Aug 11, 2:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
314 PM EDT SAT AUG 11 2012

MDZ022>025-VAZ099-112015-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-SOMERSET
MD-WICOMICO MD-
314 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORM MOVING OVER THE MARYLAND EASTERN SHORE...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF POCOMOKE CITY...MOVING NORTHEAST
AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR GIRDLETREE AT 320 PM
EDT...BOXIRON AT 325 PM EDT...MOUNT WESLEY AT 330 PM EDT...PUBLIC
LANDING AT 335 PM EDT...CEDARTOWN AT 340 PM EDT...NEWARK AT 345 PM
EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...
AND HEAVY RAINFALL WITH THIS STORM. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3838 7505 3831 7509 3813 7516 3787 7534
      3785 7538 3788 7541 3784 7547 3777 7553
      3787 7573 3787 7570 3789 7571 3789 7574
      3794 7571 3795 7567 3796 7569 3846 7536
      3846 7505

JM
Special weather statement, Aug 11, 2:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
322 PM EDT SAT AUG 11 2012

VAZ070-079>082-087>089-111945-
BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE
VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-
322 PM EDT SAT AUG 11 2012

...THUNDERSTORMS PRODUCING HEAVY RAINFALL ACROSS SOUTHERN VIRGINIA...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM DISPUTANTA TO 8 MILES WEST OF
PURDY...MOVING NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...  PRINCE GEORGE AROUND 345 PM EDT...

LOCALLY HEAVY DOWNPOURS WILL RESULT IN PONDING OF WATER ON ROADWAYS
AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3706 7710 3674 7767 3695 7787 3739 7717

44
Special weather statement, Aug 11, 2:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
332 PM EDT SAT AUG 11 2012

NCZ012-VAZ065-079-087-092-112030-
BRUNSWICK VA-GREENSVILLE VA-MECKLENBURG VA-NORTHAMPTON NC-SOUTHAMPTON
VA-
332 PM EDT SAT AUG 11 2012

...STRONG THUNDERSTORM MOVING ALONG THE BORDER....

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GASBURG...OR ABOUT 10 MILES SOUTHEAST OF
BRODNAX...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR WHITE PLAINS AT 340 PM EDT...HENRICO AT 345 PM EDT...VALENTINES
AT 350 PM EDT...TRIPLET AT 405 PM EDT...BARLEY AT 410 PM EDT...ANTE
AT 415 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...
AND HEAVY RAINFALL WITH THIS STORM. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3668 7806 3674 7768 3682 7753 3657 7743
      3648 7763 3647 7770 3648 7770 3648 7777
      3650 7781 3650 7789 3651 7791 3654 7792
      3654 7802

44
Local storm report, Aug 11, 2:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT SAT AUG 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     MARINE TSTM WIND 1 E EARNESS             37.11N  76.32W
08/11/2012  M43 MPH          CITY OF POQUOSON   VA   MESONET

            POQUOSON WEATHERFLOW SITE

&&

EVENT NUMBER AKQ1200645

JM
Special weather statement, Aug 11, 2:52 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
352 PM EDT SAT AUG 11 2012

VAZ070>074-076>078-081>085-090-112015-
CHARLES CITY VA-CHESTERFIELD VA-ESSEX VA-GLOUCESTER VA-HENRICO
VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-PRINCE GEORGE
VA-RICHMOND VA-
352 PM EDT SAT AUG 11 2012

...THUNDERSTORMS MOVING NORTH ACROSS EASTERN VIRGINIA...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM WHITE STONE TO DISPUTANTA...OR FROM 6
MILES SOUTHWEST OF KILMARNOCK TO DISPUTANTA...MOVING NORTH AT 30
MPH. THE THUNDERSTORMS WILL BE NEAR...
  RUTHVILLE AROUND 400 PM EDT...
  LANCASTER AROUND 405 PM EDT...
  LITTLE PLYMOUTH AROUND 410 PM EDT...
  NEW KENT AROUND 415 PM EDT...

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30
MPH... AND HEAVY RAINFALL WITH THESE STORMS.  PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3792 7626 3789 7624 3782 7625 3780 7628
      3781 7630 3779 7627 3777 7630 3771 7630
      3763 7642 3766 7647 3763 7650 3765 7655
      3762 7653 3762 7644 3703 7735 3744 7732
      3799 7643

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hampton (C)

When
August 11, 3:00 PM EST
Where
Hampton (C) County, 4.15 mi N of Hampton
Reported by
ASOS
Coordinates
37.080, -76.350

Rainfall amount of 3.59 inches was measured at LFI.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410861.